ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

A nonlinear ray theory

Prasad, Phoolan (1994) A nonlinear ray theory. In: Wave Motion, 20 (1). pp. 21-31.

[img] PDF
Restricted to Registered users only

Download (825kB) | Request a copy


Huygens' method of wavefront construction can be extended in a natural way to the construction of a weakly nonlinear wavefront. This is an elegant nonlinear ray theory based on an approximation published by the author [J. Math. Anal, and Appl. 50, 470 (1975) ] which was inspired by the work of Gubkin. In this theory, the wave amplitude correction is incorporated in the eikonal equation itself and this leads to a system of ray equations coupled to the transport equation. The theory shows that the nonlinear rays stretch due to the wave amplitude, as in the work of Choquet-Bruhat [Z Math. Pure et Appl. 48, 117 (1969)], followed by Hunter, Majda, Keller and Rosales, but in addition the wavefront rotates due to a non-uniform distribution of the amplitude on the wavefront. Thus the amplitude of the wave modifies the rays and the wavefront geometry, which in turn affects the growth and decay of the amplitude. Our theory also shows that a compression nonlinear wavefront may develop a kink but an expansion one always remains smooth. In the end, an exact solution showing the resolution of a linear caustic due to nonlinearity has been presented. The theory incorporates all features of Whitham's "geometrical shock dynamics".

Item Type: Journal Article
Publication: Wave Motion
Publisher: Elsevier
Additional Information: Copyright of this article belongs to Elsevier.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 06 Jul 2006
Last Modified: 19 Sep 2010 04:30
URI: http://eprints.iisc.ac.in/id/eprint/7927

Actions (login required)

View Item View Item